Doctor insights on:
Potassium And Charlie Horses
My son playes baseball, and he gets bad leg cramps (charlie horses). Is it ok for him to have potassium pills or should I give him some else?
Probably Not: A healthy 9 year old who eats a regular diet should not have issues with low potassium unless there is some underlying problem. Low magnesium can also cause leg cramps. Instead of giving potassium pills I would suggest just a regular children's multivitamin. If the problem does not resolve with this I would have his pediatrician check a complete metabolic panel to look for any abnormalities. ...Read more
Could be clot: If charley horse is associating with swelling I would be very concerned about deep venous thrombosis which is highly dangerous and can travel to lungs and cause pulmonary embolism, can be life theretening. Diagnosed with venous ultrasound of leg and treated with blood thinner. Highly recommend to get checked out. ...Read more
I know I have a problem with my thyroid, but I have tried synthroid, (thyroxine) but I think it has to do with potassium deficiency, is that possible for the weight gain, fluid retention, charlie horses,?
You have to stop guessing. If you have a thyroid problem and if you were prescribed Synthroid (thyroxine) means you have Hypothyroidism, you have to continue and follow up with your Doctor who prescribed the Synthroid (thyroxine) as you will need repeat blood test to see if you need any dose adjustment.
Pottasium deficiency does not cause weight gain and fluid retention, ask your doctor to check potassium level as well ...Read more
My potassium level was 3.1 on friday night. I was given 2 horse pills to up my potassium level to 3.5. Will that work?
Low potassium level: If your potassium (K) was 3.1, you need to ask your physician (P), why it low. If you had some K supplement (horse pills?). It may have helped raise your K level. Then again, it may not have. If you are not taking any diuretics, have your P check your magnesium (M) level. Low M levels will cause low K levels which will not correct until your M is normal. Good luck. ...Read more
I get charlie horse like pain in my hips and thighs at night. I have cirrhosis of the liver and low potassium issues. Can the hypokalemia be the cau?
Electrolyte: Abnormalities can often contribute to muscle spasms and cramps. ...Read more
Would low potassium cause more than just a cramp/charlie horse in one leg? On nexoum for 8 days and on lisinopril 10mg n hctz (hydrochlorothiazide) 12.5. Should I worry?
Get potassium measur: Low potassium doesn't cause muscle cramps - it can cause tetany and, in extremely low levels, it can cause muscle weakness (called "periodic paralysis"). I suggest you have your potassium measured and then supplement it if it's low. Low potassium is a common cause of cardiac arrhythmias. ...Read more
A long time ago horses got a disease that had something to do with potassium levels building up and causing muscle spasms that crippled them so they just put them down. They soon found it n humans also does anyone know what its called cuz I think I have
Nutritional support!: Charlie horse's and various nocturnal leg cramps have many causes. Many are nutritional and respond well to supplementation. Potassium, magnesium, calcium, and iron will commonly work, if a deficiency exist. Magnesium helps, even if blood levels are normal. Other causes do exist and should be excluded! ...Read more
It sounds like what I have. Lump on right side of neck it's getting bigger, getting tender, sore throat, & swallowing food takes great effort. Hoarseness with my voice. Also I was recently told that my CBC showed potassium level "dangerously low" & bein
I have pain in my shins after walking or standing and "charlie horses" in my legs and arches of my feet. Could this be shin splints or something worse?
Could be shin splint: Try wearing arch supports and make sure yor well hydrated. If pain persists see your doctor. ...Read more
Taking Garcinia Cambogia and Green Coffee Extract and have been getting multiple charlie horses in my legs and foot cramps at night. Why could this be?
Major Charlie horses in feet, front and back of calves, toes even! Nights only. 2 nights now. Taking bactrim (sulfamethoxazole and trimethoprim) for cut is only changes. Any ideas?
Bactrim (sulfamethoxazole and trimethoprim):
Bactrim (sulfamethoxazole and trimethoprim) is a sulfa based medication and can cause cramping. You might be able to mitigate them by drinking a glass of tonic water (quinine) at bedtime, but sounds like Bactrim (sulfamethoxazole and trimethoprim) may be the problem.
Good luck. ...Read more
Hold those Horses.: Charlie horses are common and in certain circumstance may be considered normal. The spasms are typically the residual effects of over using the leg muscles, particularly in conditions of elevated temperatures. Dehydration and loss of electrolytes are thought to be a contributing factor. They can also be triggered by some medications. You doctor should be able to help you if they persist. ...Read more
Spasms: This is weak question and cannot be answered without knowing more details. ...Read more
Foot cramps: Electrolyte imbalance and overuse injuries can cause cramping. ...Read more
A rude awakening...: The most common reason for calf cramps is dehydration, electrolyte abnormalities, certain medications, and recent excessive muscular activity. Some medications can deplete your potassium or calcium, magnesium levels. Adequate hydration would be the first thing to try. Consider a nightly gin and tonic without the gin… Tonic water contains quinine in small amounts and sometimes works wonders! ...Read more
With rsd, lupus, chronic edema in feet, I follow with severe, seizing cramps in hands and feet...Like small "charlie horses?!? "
Decreased oxygen: With the rsd, lupus and chronic edema this would naturally lead to some kind of compromise of blood flow to the feet. When the blood flow is diminished, this will decrease the amount of oxygen to the feet and hands while building up Lactic Acid that leads to your charlie horses/cramps. See your doctor for treatment options. ...Read more
Charlie horses: Stretch adequately before, durin, and after your exercise. Stay well hydrated. Eat a banana or orange. These tips can less charlie horses. ...Read more
Water: Drink a glass of Tonic water before going to bed. ...Read more
I have had extreme musle spasms or charlie horses on both inner parts of my thighs from my knee to my crotch?
I have pitting edema and a bad achy pain with bad spasms and charlie horses in my right foot and ankle. It hurts so bad that it's giving me panic attacks. What should I do?
Exertion, 'lytes: Charley horse is another term for muscle cramp. It has many possible causes, and can often be caused by intense or prolonged muscle activity. Charley horses are more likely to occur when a person is dehydrated or deficient in certain electrolytes such as potassium, calcium, or magnesium. ...Read more